Poisoning by the use of Datura leaves in a homemade toothpaste

J Toxicol Clin Toxicol. 1994;32(3):329-31. doi: 10.3109/15563659409017969.

Abstract

Datura stramonium and related species are relatively common causes of atropine-like poisoning by ingestion or inhalation. Toxic absorption after mucosal application is evident in 24 h of atropinism sustained by a woman who used a toothpaste mixed with the leaves and flowers of Datura sp., table salt, vinegar and an alcoholic beverage.

Publication types

  • Case Reports

MeSH terms

  • Absorption
  • Atropine / administration & dosage
  • Atropine / poisoning
  • Datura stramonium*
  • Female
  • Gingiva
  • Humans
  • Middle Aged
  • Mucous Membrane / metabolism
  • Plant Extracts / administration & dosage
  • Plant Extracts / poisoning
  • Plant Poisoning / etiology*
  • Plants, Medicinal*
  • Plants, Toxic*
  • Toothpastes

Substances

  • Plant Extracts
  • Toothpastes
  • Atropine